Alert archive / Texas / River Flood Warnings in 2014

River Flood Warning 6, NWS Midland/Odessa, TX

September 6, 2014Presidio County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Sep 6, 2014, 9:10 AM CDT for Presidio County, Texas. It took effect at Sep 6, 2014, 12:06 PM CDT. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Sep 6, 2014, 9:10 AM CDT (14:10 UTC)
In effect from
Sep 6, 2014, 12:06 PM CDT
Expired
Sep 7, 2014, 9:35 AM CDT
In force
21 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Minor

County Presidio County, TX

The river

Written for the forecast point Rio Grande at Presidio International Bridge (PRST2).

Action stage
12 ft
Minor stage
15.5 ft
Moderate stage
20 ft
Major stage
22.9 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Sep 6, 5:23 AM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Sep 6, 5:23 AM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
523 AM CDT Sat Sep 6 2014

.DISCUSSION...

See Aviation Discussion below.

&&

.AVIATION...

Messy TAFS in store for the next 24 hours, as a cold front
continues moving thru the region. Forecast soundings suggest
saturated columns for the duration, w/all cigs MVFR or worse. SE
NM terminal cigs will vary between IFR and VLIFR, whereas W TX
terminals will bounce between MVFR and LIFR. Expect SHRA at times
except KFST/KINK/KPEQ...where instability is sufficient for TSRA.
Expect lwr visibilities in any convection.

&&

.PREV DISCUSSION... /ISSUED 442 AM CDT Sat Sep 6 2014/

DISCUSSION...

Showers and thunderstorms are developing and moving across the area,
mainly around the Davis Mountains/Marfa Plateau area and the Permian
Basin.  This activity is expected to continue throughout the day
with the best chances being across western and northern sections of
the CWA.  A cold front is currently pushing through the area.  At
the present time, this front is located across the Permian Basin and
southeast New Mexico.  This front is providing an extra source of
lift needed for rain to develop.  An upper ridge is over the
southern conus but is being flattened by an upper trough moving over
the Great Lakes region.  This suppressing of the upper ridge is
allowing for more upper lift to occur.  There is increased omega
values and shortwaves over the area enhancing lift even more.  A
good supply of moisture is across the area and some of it is coming
from remnants of Dolly in Mexico and hurricane Norbert just off the
coast of Mexico.  PWAT values across the area could get as high as
1.70 inches today.  The flash flooding threat continues with the
good moisture and lift in place.  Decided to continue and expand the
Flash Flood Watch to include Reeves, Jeff Davis, and Presidio
Counties after looking at new model data.  The watch is being
extended until 7 am CDT Sunday as heavy rain is expected to continue
through that time.  After 10 am CDT today, the watch is being
dropped from Gaines and Andrews Counties as most of the heavy
rainfall will likely be west and south of this area.  Temperatures
today will be cooler today with the cold front moving through and
from the rain cooled air.

The rain begins to taper off across the area Sunday afternoon, but
temperatures will stay cool as the surface high remains over the
CWA.  A few showers may still be across the area Sunday night but
otherwise the rain will be gone then.  Temperatures on Monday will
warm up by quite a bit but will be near normal as the skies begin to
clear.  An upper ridge will remain over the area through next week
but will be flattened by various upper troughs passing across the
northern and central conus.  Temperatures will continue to warm into
the mid to upper 90s across the Permian Basin for Tuesday and
Wednesday.  These two days should remain fairly dry except for an
isolated shower or thunderstorm across the higher terrain.  An upper
trough will move over the Northern Plains on Thursday sending a cold
front southward into the area either Thursday or Thursday night.
Temperatures will cool and chances for showers and thunderstorms
will increase heading into next weekend as a result of this front.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through late tonight FOR THE FOLLOWING ZONES...
      Central Lea County...Eddy County Plains...Guadalupe
     Mountains of Eddy County...Northern Lea County...Southern
     Lea County.

TX...FLASH FLOOD WATCH through Sunday morning FOR THE FOLLOWING
     ZONES... Guadalupe Mountains...Van Horn and Highway 54
     Corridor.

     FLASH FLOOD WATCH from 10 AM CDT this morning through Sunday
     morning FOR THE FOLLOWING ZONES... Davis/Apache Mountains
     Area...Marfa Plateau...Presidio Valley...Reeves County and
     Upper Trans Pecos.

     FLASH FLOOD WATCH until 10 AM CDT this morning FOR THE FOLLOWING
     ZONES... Andrews...Gaines.

&&

44

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Sep 6, 3:23 AM CDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
323 AM CDT SAT SEP 6 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-070830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
323 AM CDT SAT SEP 6 2014 /223 AM MDT SAT SEP 6 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE INTO SOUTHEAST NEW MEXICO AND WEST TEXAS TODAY.
COMBINED WITH ABUNDANT MOISTURE FROM THE REMNANTS OF TROPICAL STORM
DOLLY...THIS WILL RESULT IN CONTINUING CHANCES OF SHOWERS AND THUNDERSTORMS
OVER MUCH OF THE REGION THROUGH TONIGHT.  HEAVY RAINFALL WILL BE POSSIBLE...
MAINLY NORTH OF INTERSTATE 20...AND WEST OF A LINE EXTENDING FROM
ODESSA TO THE BIG BEND AREA.  FLASH FLOODING WILL BE POSSIBLE IN THESE
AREAS...AND A FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHEAST NEW MEXICO
AND MUCH OF WEST TEXAS.  IN ADDITION...HEAVY RAINS HAVE OCCURRED AND
WILL CONTINUE IN THE RIO CONCHOS WATERSHED IN MEXICO...AND MAY LEAD
TO ELEVATED FLOWS ON THE RIO GRANDE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO TAPER OFF THROUGH MONDAY.
HOWEVER...EVEN SMALL AMOUNTS OF ADDITIONAL RAINFALL TO AREAS ALREADY
SATURATED BY SATURDAY/S RAINFALL WILL RESULT IN A CONTINUED LOCALIZED
FLASH FLOOD THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 9:28 PM CDTAreal Flood AdvisoryMAFGaines3 hr
Sep 6, 6:55 AM CDTRiver Flood WarningMAFPresidio24 hr
Sep 6, 8:11 AM CDTRiver Flood WarningMAFPresidio4 days
Sep 6, 9:10 AM CDTRiver Flood WarningMAFPresidio24 hr
Sep 6, 9:17 AM CDTAreal Flood AdvisoryMAFWard, Winkler3 hr
Sep 6, 9:33 AM CDTAreal Flood WarningMAFPresidio5 hr
Sep 6, 12:23 PM CDTAreal Flood AdvisoryMAFPecos, Reeves, Ward, Winkler3 hr
Sep 6, 4:46 PM CDTAreal Flood AdvisoryMAFPecos119 min
Sep 6, 6:35 PM CDTFlash Flood WarningMAFPecos3 hr

Nearby

River Flood Warnings in Texas, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.